Possible gabapentin and ketamine interaction causing prolonged central nervous system depression during post-operative recovery following cervical laminoplasty: A case report

Ali R. Elyassi, Robert P. Long, Robert P. Bejnarowicz, Bruce A. Schoneboom

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction. The drugs gabapentin and ketamine are used frequently in the peri-operative setting. There is poor documentation whether or not gabapentin and ketamine interact to cause prolonged depression of the central nervous system. Case Presentation. The following is a case report in which a patient, a 58-year-old African-American man, with a history of post-traumatic stress disorder and chronic pain underwent a cervical laminoplasty procedure. The patient presented post-operatively in a dissociative state with paralysis, anarthria and preservation of consciousness. All organic causes were excluded, with the exception of prolonged central nervous system depression from a gabapentin/ketamine drug interaction. A new onset conversion disorder could also not be excluded. Conclusion: Although this case by itself is not enough evidence to substantiate a true adverse reaction between gabapentin and ketamine, it is enough to warrant further investigation.

Original languageEnglish (US)
Article number167
JournalJournal of Medical Case Reports
Volume5
DOIs
StatePublished - 2011

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Possible gabapentin and ketamine interaction causing prolonged central nervous system depression during post-operative recovery following cervical laminoplasty: A case report'. Together they form a unique fingerprint.

Cite this